Illinois, 2014

Damaging Winds in Illinois, June 29 to 30, 2014

June 29 to 30, 2014 · NWS DVN · 18 events in 6 counties and zones

A strong cold front pushed into a very warm unstable air mass as a significant upper level storm system tracked into the northern Great Lakes on June 29-30, 2014. A major severe weather and flash flood event unfolded across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front pushed into a very warm unstable air mass as a significant upper level storm system tracked into the northern Great Lakes on June 29-30, 2014. A major severe weather and flash flood event unfolded across the area. This event resulted in the direct deaths of 2 people and direct injuries to 7 others. Three weak tornadoes, widespread damaging winds of 60 to 80 mph, and life-threatening flash flooding due to 4 to 6 inches of rainfall was reported. Two of the tornadoes were in northeast Iowa while another tornado was spotted in northwest Illinois. Law enforcement reported a business building destroyed by high winds from a severe thunderstorm in Fairfax, Iowa. One person was killed and another injured due to the collapsed structure. A severe thunderstorm packing 80 mph winds blew a tarp on top of several people trying to cover the infield at Veterans Memorial Stadium in Cedar Rapids, Iowa. Three people suffered concussions while another person had a dislocated shoulder. In North Liberty, Iowa a tree fell on a person who was then transported to a local hospital. Severe flash flooding in Cedar Rapids, Iowa resulted in the drowning death of a teenage boy with another boy injured. They were swept into a storm sewer and were found a mile away in a lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 10:25 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 29, 10:25 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SUN JUN 29 2014

.UPDATE...
ISSUED AT 1123 PM CDT SUN JUN 29 2014

I HAVE ISSUED A FLASH FLOOD WATCH THROUGH MONDAY EVENING. I HAD
PLANNED ON ISSUING THIS WITH THE 3 AM FORECAST PACKAGE...BUT WITH
INCREASING COVERAGE OF FLASH FLOODING ONGOING LATE THIS
EVENING...I FELT THE NEED TO JUST ISSUE IT NOW TO COVER THE
CURRENT AND FUTURE THREATS. AT THIS POINT...THERE SHOULD BE
ANOTHER SIGNIFICANT FLASH FLOOD PRODUCING EVENT WITH SEVERE
WEATHER...MONDAY AFTERNOON AND EVENING.
ERVIN

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 327 PM CDT SUN JUN 29 2014

SOME HIGH RESOLUTION MODELS CONTINUE TO INDICATE STORMS MOVING INTO
FAR WESTERN COUNTIES AROUND 23-00Z...WHILE OTHERS DELAY MORE
SIGNIFICANT STORMS UNTIL LATER IN THE EVENING. OVERALL CONFIDENCE IS
RATHER LOW IN ANY PARTICULAR SOLUTION...BUT HAVE TAILORED THE POPS
FOR THE EARLIER SCENARIO. SOUTHWEST COUNTIES REMAIN OUTLOOKED IN MODERATE
RISK...WITH SLIGHT RISK ELSEWHERE. ISOLATED TORNADOES CANNOT BE
RULED OUT WITH STORMS INTERACTING WITH VARIOUS OUTFLOW BOUNDARIES.
HOWEVER...THE MAIN THREAT THROUGH THE EVENT WILL LIKELY BE VERY
STRONG STRAIGHT LINE WINDS...POTENTIALLY IN THE 70 TO 80 MPH RANGE.
THE FLASH FLOOD THREAT FOR TONIGHT LOOKS TO BE RATHER LOCALIZED AS
RAINFALL AMOUNTS LAST NIGHT WERE LIMITED TO 1-1.5 INCHES...AND MOST
AREAS CAN TAKE ANOTHER SHOT OF RAIN.

LOOKING AHEAD TO MONDAY...DEEP LAYER SHEAR AND MOISTURE LOOK EVEN
MORE IMPRESSIVE...INCLUDING PWAT VALUES PROGGED AOA 2 INCHES. THE
ENTIRE FORECAST AREA IS IN A HIGHER END SLIGHT RISK FOR MONDAY
AFTERNOON/EVENING...AND WOULD NOT BE SURPRISED TO SEE A LATER
UPGRADE FOR AT LEAST PARTS OF THE CWA TO A MOD RISK. ALL MODES OF
SEVERE WEATHER WILL BE A THREAT...INCLUDING ISOLATED TORNADOES.
AFTER TWO ROUNDS OF RAIN SAT/SUN...A MORE WIDESPREAD THREAT FOR
FLASH FLOODING IS EXPECTED MONDAY...POSSIBLY NECESSITATING A FLASH
FLOOD WATCH BY LATER SHIFTS. ADDITIONAL HEAVY RAIN WILL HAVE
IMPLICATIONS LATER THIS WEEK FOR AREA TRIBUTARIES AND THE MAINSTEM
MISSISSIPPI. SEE HYDRO DISCUSSION BELOW.

.LONG TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY)
ISSUED AT 327 PM CDT SUN JUN 29 2014

MONDAY NIGHT...CHANCES ARE THAT A SVR MCS WILL BE ONGOING ACRS
PORTIONS OR MOST OF THE DVN CWA EARLY IN THE PERIOD...WITH HIGHER
COVERAGE AREAS SHIFTING ACRS THE MS RVR AND INTO NW IL THROUGH 02Z
BEFORE PROPAGATING OUT OF THE CWA. THIS SIDING WITH MORE PROGRESSIVE
SOLUTIONS. SHEAR PROFILES...UPPER JET FORCING UNDER RIGHT ENTRANCE
REGION...PWATS AT 2 INCHES OR HIGHER...AND CAPE FOR THE STORMS TO
CONTINUE TO FEED ON ARE ALL STILL VERY IMPRESSIVE MON EVENING TO
FUEL SVR STORMS WITH ALL MODES STILL CAPABLE OF BEING MET...MAYBE
TRANSITIONING MORE TO THE DAMAGING WIND AS A PRIMARY THREAT. THAT
AND FLASH FLOODING WITH STILL EXPECTED INTENSE RAINFALL RATES AT
OVER 2 INCHES AN HOUR THROUGH MID MON EVENING WITH ANY STORM
CLUSTERS OR BOWING SEGMENTS. POST FRONTAL WESTERLIES/SFC WINDS LOOK
TO BE BRISK ENOUGH TO PREVENT FOG FROM FORMING AS COOLER AIR SURGES
INTO THE AREA BY TUE MORNING. MAY HAVE TO WATCH FOR WAKE LOW STRONG
WINDS GUSHING BACK OUT OF DEPARTING MCS DURING THE MID TO LATE
EVENING PERIOD. LOWS IN THE 60S IN MOST OF THE CWA BY TUE MORNING.

TUESDAY AND WEDNESDAY...COOL CORE L/W TROF-UPPER LOW ESTABLISHES
ACRS THE NORTHERN GRT LKS/JAMES BAY REGIONS THIS PERIOD. STEERING
NORTHWEST FLOW TO STILL LOOK TO USHER COOLER CANADIAN AIR MASSES
DOWN ACRS THE UPPER MIDWEST THROUGH MID WEEK. TIMING OF A VORT
SPOKE AND POSSIBLY SOME SHOWERS/STORMS KICKED UP BY IT STILL
UNCERTAIN FOR TUE AFTERNOON AND EVENING...BUT WILL KEEP LOW CHC POPS
GOING IN THE NORTH. HIGHS TUE IN THE UPPER 70S TO LOWER 80S...AND
LOW 60S TO AT LEAST MID 50S TUE NIGHT IF ENOUGH BREAKS IN THE CLOUD
COVER CAN OCCUR. BRUNT OF COOL INFLUX LOOKS TO BE ON WED WITH H85 MB
TEMPS PROGGED TO ONLY BE IN THE +8C TO +12C RANGE DEPENDING ON THE
MODEL. IF ENOUGH CLOUD COVER CAN LINGER OR REDEVELOP IN UNSTABLE
LLVLS WITH COOL POOL ALOFT DURING THE DAY ON WED...HIGHS MAY BE
HELD DOWN WELL BELOW NORMAL IN THE LOW TO MID 70S...EVEN SOME UPPER
60S POSSIBLE IN THE NORTH. ANOTHER VORT SPOKE POSSIBLE ON WE KICKING
UP SCTRD SHOWERS WHICH MAY ALSO KEEP A LID ON TEMP TRENDS. LARGE
CANADIAN SFC RIDGE BUILDS DOWN ACRS THE UPPER MIDWEST FOR WED
NIGHT...CLEAR OUT AND SFC WIND DECOUPLE COULD ALLOW FOR SOME FOG...
AS WELL AS WIDESPREAD 50S FOR LOWS.

THURSDAY AND FRIDAY/HOLIDAY...LATEST RUN MEDIUM RANGE PROGS SUGGEST
BOTH SFC AND UPPER RIDGING SIDING ACRS THE WESTERN GRT LKS THIS
PERIOD TO MAKE FOR DRY AND CONTINUED BELOW NORMAL TEMP REGIME
THROUGH THE 4TH OF JULY. HIGHS THU POSSIBLY ONLY IN THE MID 70S
EVEN WITH SOME SUNSHINE DO TO LINGERING COOL POOL AND WEAK MIXING
REGIME UNDER HIGH CENTER. LIGHT RETURN FLOW BEHIND EASTWARD
MIGRATING HIGH PRESSURE TO BRING ABOUT SOME AIRMASS MODERATION FRI
WITH HIGHS BACK INT THE UPPER 70S TO LOWER 80S. PREFER THE DRY
SOLUTIONS/ECMWF FOR FRI NIGHT WITH LITTLE MOISTURE ALOFT EVIDENT AT
THIS JUNCTURE TO FUEL AND ELEVATED WARM AIR ADVECTION WING.

NEXT WEEKEND/SAT-SUN/...LONG RANGE TRENDS SUGGEST BROADENING UPPER
RIDGE ACRS THE ROCKIES AND WESTERN PLAINS TO POSSIBLY DUMP A WAVE
DOWN ACRS THE REGION SOMETIME THIS PERIOD WHICH MAY KICK UP STORM
CLUSTERS OR EVEN AN MCS TYPE OCCURRENCE. MOST SOLUTIONS SUGGEST LATE
SAT AND ESPECIALLY SAT NIGHT INTO EARLY SUNDAY AS THE WINDOW FOR
THIS POTENTIAL. INCREASING RETURN FLOW INTO REMNANTS/BOUNDARIES OF
WHAT CAN OCCUR SAT NIGHT MAY ALLOW FOR MORE CONVECTION TO FIRE
LATER SUNDAY AND INTO SUNDAY NIGHT.    ..12..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 624 PM CDT SUN JUN 29 2014

ANOTHER CONVECTIVE COMPLEX WILL FIRE THIS EVENING ACROSS IOWA WITH THUNDERSTORMS
LIKELY AT ALL THE TERMINALS THROUGH 30/06Z. TEMPO GROUPS FOR IFR CONDITIONS
AND GUSTY WINDS TO 40 KTS USED AT ALL THE TERMINALS. PARTLY CLOUDY AFTER
30/06Z...SIMILAR TO LAST NIGHT WITH SCT-BKN COVERAGE OF LOW CLOUDS THROUGH
30/15Z WITH BASES 2K AGL OR LESS. AN EVEN STRONGER CONVECTIVE COMPLEX
WILL IMPACT THE TERMINALS AFTER 30/18Z WITH WINDS OF 45 KTS OR POSSIBLY
MORE WITH IFR AND POSSIBLY LIFR CONDITIONS IN HEAVY RAIN. SOUTH WINDS
EXPECTED AT 5 TO 15 KTS EXCEPT MUCH HIGHER IN STRONG THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 327 PM CDT SUN JUN 29 2014

WILL KEEP WITH THE IDEA INTRODUCED EARLIER BY THE MIDNIGHT CREW
OF BOTH FLASH FLOODING AND ADDITIONAL ROUNDS OF RIVER FLOODING TO BE
POSSIBLE IN THE NEXT 30 HOURS. STILL THE POTENTIAL FOR SOME
LOCALIZED TO ISOLATED FLASH FLOODING TO OCCUR WITH HEAVY RAIN RATES
TONIGHT...BUT MAY BE A BETTER CHANCE MONDAY AFTERNOON/EVENING IN
AREAS THAT GET HIT BY HEAVY RAIN TONIGHT. A FLASH FLOOD WATCH MAY BE
STILL BE NEEDED FOR PORTIONS OF THE AREA DEPENDING ON WHERE HEAVY
RAIN OCCURS TONIGHT. ALL FCST POINTS ON THE MISSISSIPPI RIVER ARE
NOW IN FLOOD OR PROJECTED TO BE IN FLOOD SOON...WITH MANY IN
MODERATE TO MAJOR CATEGORY. MORE TRIBS COULD BE ADDED FROM
TOMORROW INTO TUE...DEPENDING ON WHERE THE HEAVY RAIN PRODUCING
MCS/COMPLEXES OCCUR OR TRAIN ACRS THE SAME AREAS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR CARROLL-JO
     DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

UPDATE...ERVIN
SHORT TERM...RP KINNEY
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...12
Hazardous weather outlook, Jun 29, 2:51 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT SUN JUN 29 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
351 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE INTO
EASTERN IOWA LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN
SPREAD EAST THROUGH LATE EVENING. SOME SEVERE STORMS ARE
EXPECTED...WITH THE HIGHEST THREAT AREA LOCATED ALONG AND
SOUTHWEST OF A LINE FROM VINTON...TO IOWA CITY AND KEOKUK. THE
MAIN THREAT WILL BE DAMAGING WIND GUSTS OF 70 TO 80 MPH. THERE IS
A LESSER RISK OF AN ISOLATED TORNADO AND LARGE HAIL. ISOLATED
FLASH FLOODING WILL BE POSSIBLE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND EVENING
OVER THE OUTLOOK AREA. MORE WIDESPREAD FLASH FLOODING MAY ALSO BE
A THREAT DUE TO RECENT RAIN AND EXTREME RAINFALL RATES. SUPERCELL
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL IOWA MONDAY
AFTERNOON...AND MAY FORM INTO A LARGE LINE OF SEVERE THUNDERSTORMS
AS THEY MOVE ACROSS EASTERN IOWA INTO ALL OF ILLINOIS AND MISSOURI
MONDAY EVENING. THE GREATEST THREAT WILL BE SIGNIFICANT DAMAGING
WIND OVER THE ENTIRE OUTLOOK AREA MONDAY AFTERNOON THROUGH MONDAY
EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE
HAIL...AND POSSIBLE TORNADOES.

HEAT INDEX VALUES OF 95 TO 100 DEGREES ARE EXPECTED SOUTH OF
INTERSTATE 80 MONDAY AFTERNOON.

ADDITIONAL RISES ARE FORECAST ON MANY RIVERS DUE TO SEVERAL DAYS OF
RAIN EXPECTED. ADDITIONAL HEAVY RAIN MAY WORSEN ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FROM LATE AFTERNOON THROUGH LATE EVENING...AND
AGAIN ON MONDAY AFTERNOON AND EVENING.

RP KINNEY/ERVIN

In the hours before

Local storm report, Jun 29, 10:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HEAVY RAIN       1 ESE NORA              42.46N 89.93W
06/29/2014  M1.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            FELL IN 45 MINUTES

&&

DC
Local storm report, Jun 29, 10:48 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HEAVY RAIN       1 WSW CEDAR RAPIDS      41.96N 91.69W
06/29/2014  E6.00 INCH       LINN               IA   TRAINED SPOTTER

            SINCE 10 PM.

&&

DC
Local storm report, Jun 29, 10:52 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     FLASH FLOOD      OLIN                    42.00N 91.14W
06/29/2014                   JONES              IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLASH FLOODING IN OLIN, NEAR
            ONSLOW AND 3 MILES NORTH OF ONSLOW. A PUBLIC REPORT OF
            3.30 INCHES 3 MILES NORTH SCOTCH GROVE.

&&

DC
Local storm report, Jun 29, 10:54 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     5 NW IOWA CITY          41.71N 91.60W
06/29/2014  E50 MPH          JOHNSON            IA   TRAINED SPOTTER

            ALSO REPORTS VERY HEAVY RAIN

&&

ERVIN
Local storm report, Jun 29, 10:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      3 E CEDAR RAPIDS        41.97N 91.61W
06/29/2014                   LINN               IA   TRAINED SPOTTER

            WIDESPREAD FLASH FLOODING AND BASEMENTS FLOODING

1155 PM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
06/29/2014  M4.50 INCH       LINN               IA   TRAINED SPOTTER

&&

DC
Local storm report, Jun 29, 11:04 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1204 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       5 WSW CEDAR RAPIDS      41.95N 91.76W
06/29/2014  E4.00 INCH       LINN               IA   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 47 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
June 29, 11:14 PM CST
Where
Whiteside County, 2.92 mi ESE of Fulton
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.850, -90.120

Wind measurement taken using a Davis weather equipment that was mounted on a ham radio tower at 40 feet above the ground.

Thunderstorm Wind, Carroll

When
June 29, 11:45 PM CST
Where
Carroll County, 1.38 mi N of Thomson
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -90.100

A trained spotter reported dozens of trees down, power poles snapped off, semi-truck flipped and a motor home tipped.

Thunderstorm Wind, Whiteside

When
June 29, 11:45 PM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -90.160

Trees were blown down throughout town and minor structural damage occurred to several buildings. Also, a dumpster was blown away.

Thunderstorm Wind, Whiteside

When
June 29, 11:45 PM CST
Where
Whiteside County, 0.86 mi SE of Morrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -89.960

A trained spotter estimated wind gusts to 60 mph.

Thunderstorm Wind, Carroll

When
June 29, 11:59 PM CST
Where
Carroll County, 1.24 mi SW of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -89.800

The emergency manager reported 60 mph winds.

Thunderstorm Wind, Carroll

When
June 30, 12:00 AM CST
Where
Carroll County, 2.58 mi SW of Thomson
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -90.130

The emergency manager reported a barn blown down along with outbuildings and a garage damaged. Corn fields were also flattened.

Thunderstorm Wind, Whiteside

When
June 30, 12:00 AM CST
Where
Whiteside County, 3.3 mi SE of Coleta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -89.750

A trained spotter reported 6 tree limbs down that were 4 to 5 inches in diameter.

Thunderstorm Wind, Bureau

When
June 30, 4:32 PM CST
Where
Bureau County, Buda
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.330, -89.680

The emergency manager observed a tree down on a house.

Thunderstorm Wind, Bureau

When
June 30, 4:52 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.380, -89.470

The emergency manager reported a tree down in town blocking a lane.

Thunderstorm Wind, Stephenson

When
June 30, 7:51 PM CST
Where
Stephenson County, 0.51 mi W of German Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.220, -89.480

Law enforcement reported trees down on Bunkerhill and Church Roads in the German Valley area.

Thunderstorm Wind, Stephenson

When
June 30, 7:55 PM CST
Where
Stephenson County, 2.06 mi SW of Damascus
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -89.730

Law enforcement reported a tree down on Flansburg Road between Cook and Wagner Road.

Thunderstorm Wind, McDonough

When
June 30, 8:25 PM CST
Where
McDonough County, 1.38 mi N of Blandinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -90.870

A trained spotter reported corn flattened.

Thunderstorm Wind, McDonough

When
June 30, 8:25 PM CST
Where
McDonough County, 1.38 mi N of Blandinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -90.870

A trained spotter estimated 60 mph winds.

Thunderstorm Wind, McDonough

When
June 30, 8:32 PM CST
Where
McDonough County, 0.69 mi S of Sciota
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.560, -90.750

The fire department reported 65 mph winds with tree damage in the area.

Thunderstorm Wind, McDonough

When
June 30, 8:38 PM CST
Where
McDonough County, 0.87 mi NE of Good Hope
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -90.670

A trained spotter measured 58 mph winds.

Thunderstorm Wind, Hancock

When
June 30, 8:52 PM CST
Where
Hancock County, 0.87 mi SE of Carthage
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.410, -91.120

A trained spotter measured 60 mph winds.

Thunderstorm Wind, McDonough

When
June 30, 9:15 PM CST
Where
McDonough County, 0.87 mi SE of Colchester
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -90.790

A trained spotter reported small tree limbs down.

Thunderstorm Wind, McDonough

When
June 30, 9:15 PM CST
Where
McDonough County, 0.87 mi SE of Colchester
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -90.790

A trained spotter estimated 58 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525456, 525446, 525447, 525457, 525458, 525448, 525449, 525450, 525451, 525452, 525453, 525454, 525459, 525460, 525461, 525462, 525455, 525463.